Beware of Change: How a Capsule Compound Change Resulted in Bromide Toxicity
|♥ My Gibson today. ♥|
Flashback a little more than three weeks ago. It had been time to refill Gibson’s Potassium Bromide (KBr) prescription, which is one of the meds’combination he is taking for Canine Epilepsy. (He is also on Phenobarbital, and also Thyrotabs as his thyroid became an issue, too, which is not an uncommon link for canines with seizures).
|The 300 mg KBr Capsules|
When I picked up his prescription from my vet, the 1,000 mg capsules were the same, but I noticed that the 300 mg capsules were smaller in size (as you can see from this photo, they are more than half the size of the original) and had more of a crystallized appearance as opposed to the more powder-like material in the “old” ones. It was after office hours when I discovered this, so I contacted the pharmaceutical company my vet uses and inquired. While very friendly, the gal checked with a customer service pharmacist, who had not heard of any reports of a change in the composition of the KBr capsules. Alarm bells sounded even more loudly in my head. Fortunately, I had about three capsules of the 300 mg left and held off on the “new” ones until I could get some verification that these were reformulated and not some mistake, which can happen even with humans.
The next morning, I immediately contacted my vet’s office and they investigated it with the pharmaceutical company they used, sent back samples of both the “old” and “new” capsules, and then were advised that the company had indeed changed the compound to the formula to basically make it fit into a smaller cap, thereby making it easier to give the pet (mind you, the 1000 mg caps are way bigger and could use a little downsizing a lot more than the already-small 300 mg caps) and, to paraphrase, basically make the pet's "compliance" easier to the meds. I don't have a problem with "compliance" from Gibson when he takes his meds. They go in assisted by me, slide down, and are followed by food. Done. The 300 mgs were small enough I did not need them reformulated for "compliance" sake. I have to wonder if they were made smaller for the pet, or in order to save $$$. Now there's some food for thought. If it was for the pet's sake, why not start with the caps that were the size of horse pills? And no matter what, why was no advance notice given to the vets and the public of this change? Upon investigation, my vet received a report in writing that (I think) skirted the real questions and simply stated that they were addressing the size of the (already small) capsules.With something as serious as Canine Epilepsy, it doesn't take much to upset the delicate balance we strive so hard each and every day to achieve for our Epi-pet. A so-called simple change such as changing a compound to fit into a smaller capsule can - and in Gibson's case, most certainly did - cause a serious adverse reaction.
|Waiting at the vet's.|
I hate change. I really do. And things like this do not make me like it any better. You know when you get that feeling in the pit of your stomach and just know something is not right. That was this. Even with the “OK” that this was indeed KBr and not a different medication, I began administering them to Gibson, but I was leary because those capsules had still undergone a change.
Almost two weeks to the date, he started his decline, and it was a rapid one. It all happened in about a period of two days. He became severely ataxic. He started walking wobbly, as if he had been out partying all night. His reaction time became delayed or none at all. His hind legs gave out. Then, his front legs gave out, and he slammed his head onto the floor. His eyes were glazed. He struggled to focus on me and listen to me, but his body was definitely not in unison with his mind. I called my vet and he immediately had me bring him in and ran bloodwork. Gibson’s Bromide level – which had just come back in the perfect range in May – was now into high toxic levels. Diagnosis: Bromide Toxicity. My vet immediately dropped his dosage down from 1,300 mg daily to 600 mg (from a different pharmacy) so we could detox him. I spent that whole night on the floor next to him, hugging him, petting him, talking to him to let him know everything was going to be alright. So what changed inside of a month-and-a-half? His diet was exactly the same (and I am very specific about what I feed him). The only thing different - was the changed compound in the new smaller capsule.
|Gib as he started to feel better.|
Gibson stayed on the lower 600 mg dosage of KBr for three weeks, and each day, I saw a little more of my boy’s spark come back. First, he regained use of his legs. Then his response time became better, his eyes clearer, and the last to work itself out was his wobbly drunk-like walk, which took some time. He started becoming alert, very responsive, less lethargic, and has even began some running and playing with the others. He even took Harley by surprise by engaging in some Husky play with her when she pounced him, expecting him to just lay there and he bounced up, chased her, and played back like he was a two-year-old again!
He just had his three-week follow-up blood test, and his levels have once again hit the “perfect” range. And the decision has been made to keep him on the lower 600 mg daily dose now, with a follow-up blood test again in about five weeks to see if he is maintaining the levels under the new dose, or if it needs to be changed. I’m hoping for a stay so he can enjoy being a Husky again without being so lethargic. But, that said, I will adjust and do whatever I need to in order to give him a happy, healthy life with meds for his Canine Epilepsy.
While I am relieved that the frightening episode is over, I have to remain cautious. The thing about KBr is that is stays in the system at therapeutic levels for almost a month. So while detoxing him, I had to keep a very cautious eye and pray he didn’t have backlash seizures as they work their way out of his system. And now, even more so as we stay at the new lower dose. So there is always that fear. But as any Epi-dog parent can tell you, with Canine Epilepsy nothing is a definite. Even on meds, it’s no guarantee that a dog won’t seize again. And, as we are proof, even the meds can’t always be trusted to work like they should.
I’d like to say I was surprised by the Bromide toxicity, but I wasn’t. Those stinking pills raised all kinds of caution flags to me right from the get-go. While the pills were not a mistake, the recompounding could have made the caps slightly different, possibly a formula that is maybe stronger or gets into the system faster, whatever it is, it was enough to throw his entire system balance way off. And I caught it at the very beginning stages. The key lesson here is, if something doesn’t look right, check it out. If all reports come back OK, and you begin to administer the meds, just keep a really close on eye on your furkid. And not just for a day or two, as with KBr, it sometimes takes several weeks for it to accumulate (or in our case detox) in the system, so you may not notice a change right away.
|Gibson hanging out & talking with little sis, Chloe.|
That all being said, I am hopeful. They say out of every bad comes good, and that’s how I choose to look at this. I am trying to let go of the anger and asking “Why in the world did the company change formulas for just the 300 mg?” and “Why didn’t they let the vet and public know?” and “Why didn’t their own customer service pharmacist on call know?” Now that Gibson is doing better, I am working on looking at the positive. If he didn’t have this experience, we may never have looked to reducing his meds since he was holding steady. The key is to keep the seizures at bay, and we were, and since his chem panels were all coming back good, there would have been no need to look at a reduction. While he is definitely doing better from the Bromide toxicity, he has had a vomiting episode, so I’ll keep a close eye on that also as so many things can contribute to that. He had that pretty often in the past, but when I changed around his meds and vitamins, we seemed to work that out. This could be tummy upset from the meds. It could have been due to the heat. Our power had gone out, so there was no A/C or fans for about two hours, so out in the s shade was actually cooler than inside. But, that could have been enough to upset his GI system. Yesterday, he was back to normal. So it’s all a work in progress while under my ever vigilant watchful eye.
|Receiving wonderful "Gibbie Kisses!"|
As always, I am praying for continued success and good health for my boy. I'm trying not to focus on this setback. What I am focusing on is how each hour that turns into a day that turns into a week that turns into another month of him doing well on this new dosage (and hopefully never having a backlash seizure) is a positive thing. I know he knows I am doing all that I can to help him live a long, happy, and healthy life with Canine Epilepsy. And my reward? Gazing into those big beautiful eyes while getting lots of “Gibbie kisses,” and knowing he is indeed feeling better. ♥